Vocal Cord Hemorrhage
A vocal cord hemorrhage occurs when a blood vessel within the cords ruptures, causing it to collect within the cords.
Symptoms and causes
A vocal cord hemorrhage can happen when the voice has been used in an extreme way, such as with screaming, singing or talking.
Sudden voice changes or a total loss of your voice may be a sign of a hemorrhage.
Professional voice users such as singers, lecturers, teachers and others who experience a sudden change in the voice should be evaluated immediately, since there are long-term consequences if a hemorrhage is untreated.
Blood thinners, such as aspirin, clopidogrel, enoxaparin, heparin, or warfarin may increase the risk of a vocal cord hemorrhage.
Diagnosis and management
Prompt diagnosis of a vocal cord hemorrhage is important. If you continue to sing or speak, it can lead to scarring and permanent voice changes.
Total rest of the voice is necessary so the blood can be reabsorbed. If an irregular blood vessel is the cause of the hemorrhage, surgery to remove the vessel may be recommended.
Call our experts for an evaluation at 714-456-7017 or request an appointment online ›